Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
MJN86

Any one get cold sores during treatment of accutane?

Recommended Posts

Hello, My name is Michael.

I am curious about something......

I have had acne for about 9 or 10 yrs now, I am almost 22.

Well on Friday, I developed a cold sore on my bottom lip, and my bottom lip swelled up very painfully. Now, I do not know if this is accutane related or not, BUT I never experienced cold sores before. I also developed a boil near my left arm pit, which is VERY painful, and I can feel under my right armpit, that another boil is forming. I also have never had a boil in my life, now I have a bad cold sore and two boils.

I immediately saw my derm. and he said that it was a boil, and cold sore. My derm. gave me valtrex, and some antibiotics for the boil. He told me to stop taking my accutane(60mg) for 5 days.

Has anyone experienced a situation like I am dealing with?

Also, having this cold sore has me a bit worried. Can I give myself genital herpes by holding my private part as I urinate? Some websites make it seem as if I could, while MOST websites do not mention a thing about cold sores turning into genital herpes.

Thank you

Share this post


Link to post
Share on other sites

Accutane both lowers and hightens the immune system depending on which part we are talking about. when the part of the immune system that deals with the herpes simplex is lowered you get a flare e.g. more, or for you your first ever.

So yeah it is the accutane, you may or may not stop getting them when you stop the drug. Either way though you should get them less often and less severely when you stop!!

"Conclusions

Vitamin A is in numerous studies extensively linked to immune function. During heavy exposure, retinoic acid is found to have an antiviral effect on at least the herpes simplex virus, but likely also several other viruses. As with some other antiviral agents, this does not depend on interaction with the viral sequence, but altered N-glycosylation thus resulting in inhibition of viral replication.

However, after exposure lack of primary IgE responses with elevated secondary IgE responses are found, indicating a reduced function of the innate immune defense, or the initiation of viral responses. The results found in mice after exposure suggest that (Ro)accutane exposure results in deletion of N-glycosylation sites, and thus a lowered LPS affinity. Subjects exposed to (Ro)accutane are highly likely to be more sensitive to viral action of the herpes simplex virus, but also other viruses sensitive to related mechanisms. "

http://max001.proboards42.com/index.cgi?bo...read=1118569464

Share this post


Link to post
Share on other sites

Thank you for the information.

Would I be able to give myself genital herpes, by holding my private area, as I urinate?

That has me VERY worried.

Thanks again.

Do you know if cold sores are full of clear fluid, or a white milky fluid?

My derm. says I have a cold sore, but My Father, and his girlfriend, do not believe it is a cold sore. They think I developed an allergic reaction to the accutane somehow. My dad's girlfriend gets cold sores once every few years, and she says it doesnt look like any of the cold sores she has gotten.

I have done a lot of web searches for info, and cannot figure it out. My lip is swollen about 2-3 times its normal size, id say.

Do you know anything about the boils?

Share this post


Link to post
Share on other sites

UPDATE

What I thought was a cold sore, is just a boil under my lip that I think filled my bottom lip. As gross as it sounds, I started to apply light pressure with my teeth, to lightly squeeze my bottom swelled lip, and puss started to come out below my lip, where my derm. said was a cold sore.

My boil completely drained about 20mins ago, and that fluid is identical to what is under my lip. I am VERY relieved.

I know that what I just described is gross, but maybe it will help some one, somehow, someday.

Share this post


Link to post
Share on other sites

Ive been on accutane for 3-4 weeks 40mg and ive had a sore appear in corner of my mouth too and from what ive read its do to accutane.......Theres some topical stuff that numbs it for eating and just for the pain,from what ive read it gets better.....

Hello, My name is Michael.

I am curious about something......

I have had acne for about 9 or 10 yrs now, I am almost 22.

Well on Friday, I developed a cold sore on my bottom lip, and my bottom lip swelled up very painfully. Now, I do not know if this is accutane related or not, BUT I never experienced cold sores before. I also developed a boil near my left arm pit, which is VERY painful, and I can feel under my right armpit, that another boil is forming. I also have never had a boil in my life, now I have a bad cold sore and two boils.

I immediately saw my derm. and he said that it was a boil, and cold sore. My derm. gave me valtrex, and some antibiotics for the boil. He told me to stop taking my accutane(60mg) for 5 days.

Has anyone experienced a situation like I am dealing with?

Also, having this cold sore has me a bit worried. Can I give myself genital herpes by holding my private part as I urinate? Some websites make it seem as if I could, while MOST websites do not mention a thing about cold sores turning into genital herpes.

Thank you

Share this post


Link to post
Share on other sites

yup, got my outbreak at week 3.... totally sucks! i think it has something to do with dry lips, so keep em' moisturized!

Share this post


Link to post
Share on other sites

Shoot... I'm experiencing this problem now. I've been on August 19th and everything is going well. The only bothersome side effect I've had is the dry lips and now the cold sore. I have been keeping my lips moisturized with Aquaphor and so it hasn't been bad at all. Then, just about a day or two ago, I noticed my bottom lip was quite red on the right side and, upon further inspection, saw that I had a cold sore there. It really could be much worse... I've had cold sores that were much more visible and large, while this one is mostly just making the area red and hasn't grown in size at all. My lip just looks a little puffy and red, so I can deal, but I'm going to see if my derm will prescribe Valtrex for me next time I go for my visit.

Share this post


Link to post
Share on other sites

lilblubutterfly - I was concerned about this side-effect from the dry lips. I am on a daily suppressive dose of valtrex during my course. My PA had no problem prescribing it for me. I don't need a cold sore on top of everything else. It seems to be working - I thought I was going to get one about 1 1/2 weeks ago and didn't. Thank goodness! I bet if you call your derm they might be willing to call in a script for you. Good luck!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×